CASE SERIES
Hydroquinone-Induced Exogenous Ochronosis in Filipino Patients: Clinical and Therapeutic Insights from a Case Series
Ana Maria A. Gallaza-Adel, Krystel Angela A. Olano, Johannes F. Dayrit
ABSTRACT: Exogenous ochronosis (EO) is an uncommon but increasingly recognised acquired pigmentary disorder associated with prolonged topical hydroquinone use, particularly among individuals with darker skin phototypes. Despite the widespread availability of skin-lightening agents in the Philippines, local data on hydroquinone-induced EO remain limited. This case series describes the clinical, dermoscopic, histopathologic, and therapeutic findings in eight Filipino women with Fitzpatrick skin type IV diagnosed with hydroquinone-induced EO between November 2021 and April 2025. Patients, aged 43–65 years (mean, 55.4 years), presented with progressive bluish-grey to black facial hyperpigmentation after 10–25 years of unsupervised use of 2% hydroquinone, commonly in combination with tretinoin 0.05%. Dermoscopy consistently demonstrated reddish-brown reticular structures obliterating follicular openings, black dots, and elongated serpentine vessels, while histopathology in 6 biopsied cases revealed characteristic ochre-colored globules, degenerated collagen fibers, dilated vessels, and prominent solar elastosis. Following diagnosis, hydroquinone was discontinued, strict photoprotection was advised, and treatment with safer skin lightening agents was initiated. In addition, selected patients underwent laser therapy, with significant clinical improvement observed in one patient following sequential 1064 nm Q-switched Nd:YAG (QSNY) laser and 675 nm laser treatment, whereas 577 nm laser produced modest responses. These findings highlight the characteristic clinical, dermoscopic, and histopathological features of hydroquinone-induced EO in Filipino women, which may facilitate early recognition of EO in individuals with darker skin phototypes. Dermoscopy may aid clinical recognition, while histopathology can provide confirmation when indicated. Prompt discontinuation of hydroquinone and an individualised approach to treatment may be considered in the management of EO.
Keywords: Exogenous ochronosis, Hydroquinone, Clinical, Dermoscopy, Histopathology, Therapy
-03.png)
